Open Access
November 2016 Integral approximation by kernel smoothing
Bernard Delyon, François Portier
Bernoulli 22(4): 2177-2208 (November 2016). DOI: 10.3150/15-BEJ725


Let $(X_{1},\ldots,X_{n})$ be an i.i.d. sequence of random variables in $\mathbb{R}^{d}$, $d\geq 1$. We show that, for any function $\varphi:\mathbb{R}^{d}\rightarrow\mathbb{R}$, under regularity conditions,

\[n^{1/2}(n^{-1}\sum_{i=1}^{n}\frac{\varphi(X_{i})}{\widehat{f}(X_{i})}-\int \varphi(x)\,dx){\longrightarrow}^{\mathbb{P}}0,\] where $\widehat{f}$ is the classical kernel estimator of the density of $X_{1}$. This result is striking because it speeds up traditional rates, in root $n$, derived from the central limit theorem when $\widehat{f}=f$. Although this paper highlights some applications, we mainly address theoretical issues related to the later result. We derive upper bounds for the rate of convergence in probability. These bounds depend on the regularity of the functions $\varphi$ and $f$, the dimension $d$ and the bandwidth of the kernel estimator $\widehat{f}$. Moreover, they are shown to be accurate since they are used as renormalizing sequences in two central limit theorems each reflecting different degrees of smoothness of $\varphi$. As an application to regression modelling with random design, we provide the asymptotic normality of the estimation of the linear functionals of a regression function. As a consequence of the above result, the asymptotic variance does not depend on the regression function. Finally, we debate the choice of the bandwidth for integral approximation and we highlight the good behavior of our procedure through simulations.


Download Citation

Bernard Delyon. François Portier. "Integral approximation by kernel smoothing." Bernoulli 22 (4) 2177 - 2208, November 2016.


Received: 1 September 2014; Revised: 1 March 2015; Published: November 2016
First available in Project Euclid: 3 May 2016

zbMATH: 1345.60013
MathSciNet: MR3498027
Digital Object Identifier: 10.3150/15-BEJ725

Keywords: central limit theorem , integral approximation , kernel smoothing , Nonparametric regression

Rights: Copyright © 2016 Bernoulli Society for Mathematical Statistics and Probability

Vol.22 • No. 4 • November 2016
Back to Top